Say the word Pred to Autoimmunes and you will instantly be filled with a multitude of emotions and experiences that are almost incomprehensible.
To the Autoimmune sufferer it can be savior and pure hell in one drug.
The range of experiences can vary so much from person to person, but I think that the thing that unites us all is that we wish we didn’t need it and we would love to never have to take it if we could.
Prednisolone, Methyl Prednisone, Prednisone (Pred) And all its other names are steroids which are aimed at reducing the inflammatory response going off inside each of us. It can be taken orally or intravenously. Either way it is used for the same result.
The steroids taken by Autoimmunes are not performance enhancing steroids and should not be confused with them, although they both come with a multitude of side effects!
I have been on daily prednisone doses for nearly 10 years now and I will never come off them. My body and adrenal system is now dependent on this drug to help keep my body’s inflammatory response in check. However I also know that it doing damage to my body at the same time as it is helping me.
I will not pretend to be a chemist or a doctor but I can speak with authority about what I have experienced during my time on this drug. It is not an easy drug to take so I only take it because I absolutely have to.
Other than my daily dose, I take much higher doses during times of flares when my body is in heightened pain and my symptoms are going insane. I have even had this drug given intravenously over several days where the doses are extremely high and the step down or weaning off is excruciating. Generally speaking I will do almost anything not to have to take higher doses because of the side effects from stepping down but sometimes I have no choice. I personally find some of the psychological side effects and mood changes particularly difficult. It can take me from mania to deep depression and sadness within minutes. I am normally a peaceful, easygoing person and so I hate feeling out of control. I have become more aware of the side effects and can recognize them but I still don’t enjoy them. They are terrible.
Over the years I have also had steroids injections into the joints where the pain and inflammation is worst. The needles are not my favorite thing to do but the pain in those joints are so great that I would do anything for relief! Anything.
Over time the effectiveness of these drugs have started to decline considerably and I find myself needing higher and higher doses and it becomes a difficult cycle to break, and that is where I am now.
I try not to do pred loading or injections because it is such a challenge to go through and I am now at the point where it is no longer guaranteed that it will work as it once did.
Sometimes I feel as though a stranger overtakes my body during pred loading or bursts (whatever you wish to call it) and I hate it. Some of the side effects are as follows ….
• blurred vision
• decrease in the amount of urine
• fast, slow, pounding, or irregular heartbeat or pulse
• mood changes
• noisy, rattling breathing
• numbness or tingling in the arms or legs
• pounding in the ears
• shortness of breath
• swelling of the fingers, hands, feet, or lower legs
• trouble thinking, speaking, or walking
• troubled breathing at rest
• weight gain
• Abdominal or stomach cramping or burning (severe) • abdominal or stomach pain •backache• bloody, black, or tarry stools • cough or hoarseness • darkening of the skin • decrease in height • decreased vision • diarrhea •dry mouth• eye pain • eye tearing • facial hair growth in females • fainting • fever or chills • flushed, dry skin• fractures • fruit-like breath odor • full or round face, neck, or trunk •heartburn or indigestion (severe and continuous) • increased hunger • increased thirst • increased urination • loss of appetite • loss of sexual desire or ability • lower back or side pain • menstrual irregularities •muscle pain or tenderness • muscle wasting or weakness • nausea • pain in the back, ribs, arms, or legs • painful or difficult urination •skin rash•sweating• trouble healing • trouble sleeping • unexplained weight loss• unusual tiredness or weakness • vision changes • vomiting • vomiting of material that looks like coffee grounds
Fun, right?!.. Not!?!
I have read of some long time users who have managed to stop using this drug and I have such incredible respect for them, but sadly I am not one of that group and I don’t see myself joining their ranks anytime soon.
I have endured mood swings, insomnia and heart palpitations of nightmarish proportions. And my husband endures them with me.
I hate the way I feel exhausted, weak, tired, pained, nausea and emotional whenever I step down off this drug and I can no longer control what happens to my weight and body shape when this drug is in control.
After years on this drug it has affected my skin (thinning) and hair (dry and falling out). My muscles have weakened and become harder to strengthen. My bones are more brittle and I bruise easily. Many times I am covered in bruises simply from my pets walking and jumping on me. I fall quite a lot and so it means my skin is almost permanently bruised.
My ability to fight infections is greatly reduced so I have come to obsess about cuts and scratches and I avoid flu and people with viruses like the plague. Even someone’s simple cold/ flu virus can have much greater consequences for me. It is another reason I have tried to avoid crowds and malls.
Although I know my body is aging much faster than my years due to these diseases and the drugs we are given to try and manage them, we have very little choices. Basically, we either take the drugs that they offer or we struggle, decline, progress and suffer without ever knowing how fast we can, and may decline. Sometimes these drugs are like a game of medical Russian roulette… we pull the trigger and we hope!
But we still hope.